Numerische Mathematik

, Volume 103, Issue 1, pp 155–169

The Morley element for fourth order elliptic equations in any dimensions


DOI: 10.1007/s00211-005-0662-x

Cite this article as:
Ming, W. & Xu, J. Numer. Math. (2006) 103: 155. doi:10.1007/s00211-005-0662-x


In this paper, the well-known nonconforming Morley element for biharmonic equations in two spatial dimensions is extended to any higher dimensions in a canonical fashion. The general n-dimensional Morley element consists of all quadratic polynomials defined on each n-simplex with degrees of freedom given by the integral average of the normal derivative on each (n-1)-subsimplex and the integral average of the function value on each (n-2)-subsimplex. Explicit expressions of nodal basis functions are also obtained for this element on general n-simplicial grids. Convergence analysis is given for this element when it is applied as a nonconforming finite element discretization for the biharmonic equation.


Nonconforming finite element Forth order elliptic equation Biharmonic Morley element 

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  1. 1.LMAM, The School of Mathematical SciencesPeking University 
  2. 2.Department of MathematicsPennsylvania State University 

Personalised recommendations